Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 325, NWS Dodge City, KS

October 1, 2002Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 1, 2002, 6:02 PM CDT for Morton County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2002, 6:02 PM CDT (23:02 UTC)
Expired
Oct 1, 2002, 7:00 PM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Morton County, KS

The radar

The Dodge City radar (KDDC), 179 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WUUS53 KDDC 012302
SVRDDC
KSC129-020000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT TUE OCT 1 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORTON COUNTY IN SOUTHWEST KANSAS

* UNTIL 700 PM CDT

* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF WILBURTON...OR ABOUT 6
  MILES SOUTHWEST OF ELKHART...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED
  WILBURTON AT 615 PM CDT
  RICHFIELD AT 635 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  WINDS OF 60 MILES AN HOUR,



LAT...LON 3701 10199 3701 10169 3729 10155 3729 10195

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:50 AM CDT, 14 hours 12 minutes earlier.

Area forecast discussion, Oct 1, 3:50 AM CDT, 14 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 AM CDT TUE OCT 1 2002

DAYS 1-2...
THE FORECAST CHALLENGES THROUGH THIS PERIOD ARE
MULTI-FOLD, CENTERED PRIMARILY AROUND THE APPROACH OF A SIGNIFICANT
VORT MAX THAT IS CURRENTLY DIGGING SOUTH INTO NORTHERN CALIFORNIA.
THIS SHOULD ULTIMATELY YIELD BENEFICIAL RAINFALL TO MUCH OF
SOUTHWEST KANSAS THROUGH THIS PERIOD.  CURRENT ANALYSIS SHOWS STRONG
LOW OVER SOUTHEAST SASKATCHEWAN WHICH HAS DRAPED A COLD FRONT DOWN
THROUGH THE NORTHERN PLAINS, EXTENDING FROM SOUTHERN MINNESOTA
SOUTHWESTWARD THROUGH WESTERN NEBRASKA WHERE IT STALLS OUT,
EXTENDING AS A TROUGH TO THE SURFACE LOW OVER EASTERN COLORADO.  AT
08Z, LOCAL SURFACE PLOT SHOWS SOUTH WINDS EVERYWHERE IN MY CWA WITH
PRONOUNCED DRYLINE ALONG ABOUT A KEHA-SCOTT CITY LINE.

THE SOUTHERN STREAM WILL CONTINUE TO BE A BIG KEY TO THE FIRST ROUND
OF PRECIPITATION FOR THE CWA.  BOTH THE ETA AND AVN SEEM TO PICK UP
TWO DISTINCT SHORTWAVE TROUGHS WITHIN THE SOUTHERN STREAM FLOW
TOMORROW.  THE INITIAL WAVE WILL MOVE THE SURFACE LOW INTO EASTERN
NEBRASKA THROUGH MIDDAY.  THIS WILL VEER SURFACE WINDS ACROSS MUCH
OF THE AREA EARLY ON, AND WITH DIURNAL MIXING, WILL SHOVE THE
DRYLINE EAST TO ABOUT A KRSL-KPTT LINE.  AS THE AFTERNOON WEARS ON,
THE SECOND STRONGER SOUTHERN STREAM VORT MAX WILL INDUCE PRESSURE
FALLS OVER WESTERN SECTIONS OF THE THE CWA, ULTIMATELY BACKING THE
WINDS AND DRAWING THE DRYLINE BACK WESTWARD AGAIN BY LATE
AFTERNOON.  THE TIMING OF THIS DRYLINE RETREAT WILL BE CRUCIAL IN
PLACEMENT OF TSRA INITIATION.  ABUNDANT LOW LEVEL MOISTURE WILL
EXIST ALONG/AHEAD OF THE DRYLINE, AND ALONG WITH DECENT MID-UPPER
WIND PROFILES, THE SVR WX THREAT WILL CERTAINLY EXIST, ESPECIALLY
BEYOND 00 UTC 2 OCT.  HAVE KEPT THE 1ST PERIOD CHANCE POPS GOING FOR
EASTERN HALF OF CWA WITH DRYLINE PRESENT, HOWEVER, BULK OF FIRST
SIGNIFICANT PRECIP EVENT WILL COMMENCE EARLY IN THE 2ND PERIOD,
WHERE I HAVE LIKELY POPS FOR THE NORTHEASTERN 2/3 OF THE CWA.  THE
DEEPEST MOISTURE WILL BE FOUND IN THE EASTERN MOST COUNTIES AND THUS
WOULD EXPECT HIGHEST CONVECTIVE PRECIP TOTALS TO BE FOUND GENERALLY
ALONG A LARNED TO KP28 LINE.

ANY CONVECTIVE PRECIP THAT DEVELOPS ALONG THE FRONT WILL HELP
ACCELERATE THE COLD FRONT SOUTHWARD, AND SHOULD CLEAR THE ENTIRE CWA
SHORTLY AFTER 12 UTC 2 OCT.  ETA MODEL STILL INSISTS ON VERY
PRONOUNCED BAROCLINICITY WITH 850MB 2C ISOTHERM ON THE DOORSTEP OF
THE NORTHWEST COUNTIES.  DURING THE DAY WEDNESDAY, MOST LOCATIONS
SHOULD BE DRY WITH EVEN A FEW BREAKS IN THE CLOUDINESS, ESPECIALLY
NORTH.  HAVE BUMPED UP THE HIGHS TO GENERALLY UPPER 50S TO NEAR 60.
PRECIPITATION EVENT (ROUND NUMBER TWO) SHOULD COMMENCE SOMETIME
AFTER 00 UTC 3 OCT AS THE LARGE UPPER VORT COMES OUT AND ASSOCIATED
ISENTROPIC LIFT DEVELOPS OVER THE SHALLOW COLD FRONT.  ETA FORECAST
SOUNDINGS STILL SHOW ELEVATED CAPE ABOVE THE COLD FRONT, SO HAVE PUT
IN THUNDER FOR SOUTHEAST ZONES IN THE 4TH PERIOD WITH LIKELY POPS.
REST OF THE AREA SHOULD SEE A MORE STRATIFIED RAIN EVENT, CONTINUING
ON PAST THE 4TH PERIOD.

DAYS 3-7...

NO CHANGES PLANNED AS THE PREVIOUS FORECAST FOR THIS PERIOD SEEMS ON
TRACK.  POWERFUL UPPER S/WV SHOULD EJECT INTO THE PLAINS AROUND
THURSDAY AND THERE SHOULD BE COPIOUS AMOUNTS OF LIFT ACROSS THE
AREA.  QUESTION WILL BE WHERE THE SURFACE RESPONSE WILL BE BUT THIS
FAR OUT IS WHITE NOISE SO WILL NOT TRY TO TWEAK ANY OF THE
FORECAST ELEMENTS.  LATEST GFS ALSO CONTINUES TO SUGGEST ANOTHER
FROPA THIS WEEKEND, WHICH IS ADVERTISED IN THE CURRENT ZONES.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   90  45  58  46 /  30  60   0  50
GCK   88  43  55  47 /   0  60   0  50
EHA   88  45  59  46 /   0  40   0  30
LBL   89  49  62  49 /   0  40  40  50
HYS   90  49  56  48 /  30  70   0  50
P28   89  63  73  53 /  30  60  40  60

.DDC...NONE.

FCSTID = UMSCHEID/07
Hazardous weather outlook, Oct 1, 4:55 PM CDT, 1 hour 7 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CDT TUE OCT 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...
A COLD FRONT WILL REMAIN NEARLY STATIONARY THIS EVENING AND EXTEND
FROM AN AREA OF LOW PRESSURE IN SOUTHEAST COLORADO ACROSS WESTERN
KANSAS INTO NORTH CENTRAL KANSAS. THIS STRONG COLD FRONT WILL THEN
DROP SOUTH ACROSS THE SOUTHWEST KANSAS LATE TONIGHT. AS AN UPPER
LEVEL DISTURBANCE MOVES INTO SOUTHWEST KANSAS SCATTERED SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS COLD FRONT LATE THIS
AFTERNOON AND EARLY EVENING. THUNDERSTORMS ALONG THIS FRONT ARE THEN
EXPECTED TO MOVE SOUTH AND APPROACH THE OKLAHOMA BORDER BY
MORNING.

.SPOTTER CALL TO ACTION STATEMENT...
STORM SPOTTERS WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND
EARLY IBIS EVENING NORTH OF A LINE EXTENDING FROM LAKIN TO
GARDEN CITY TO JETMORE AND LARNED. LARGE HAIL UP TO QUARTER SIZE AND
DAMAGING WINDS UP TO 60 MPH CAN BE EXPECTED WITH SOME OF THESE
THUNDERSTORMS. STORM SPOTTER MAY ALSO BE REQUIRED LATER TONIGHT OVER
THE REMAINDER OF SOUTHWEST KANSAS AS THE COLD FRONT MOVE SOUTH.

.DAYS TWO THROUGH SEVEN...
PERIODS OF RAIN AND THUNDERSTORMS ARE ANTICIPATED ACROSS ALL OF
SOUTHWEST KANSAS THROUGH FRIDAY MORNING.  THE HEAVIEST AMOUNTS OF
RAIN ARE EXPECTED TO FALL FROM COLDWATER TO PRATT AND MEDICINE LODGE.
YOU CAN EXPECT FROM 1 TO 3 INCHES OF TOTAL RAINFALL WITH UP TO 4
INCHES IN ISOLATED AREAS.

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 5:48 PM CDTSevere Thunderstorm WarningDDCLane, Scott42 min
Oct 1, 6:33 PM CDTSevere Thunderstorm WarningDDCStanton42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.